Illicit cathinone (“Hagigat”) poisoning

@article{Bentur2008IllicitC,
  title={Illicit cathinone (“Hagigat”) poisoning},
  author={Yedidia Bentur and Anna Bloom-Krasik and Bianca Raikhlin-Eisenkraft},
  journal={Clinical Toxicology},
  year={2008},
  volume={46},
  pages={206 - 210}
}
Introduction. Khat leaves (mainly cathinone and cathine) have been chewed for centuries as stimulants. Hagigat (capsules of 200mg cathinone) have been marketed in Israel as a natural stimulant and aphrodisiac. The consequences of illicit exposure to cathinone are reported. Methods. Prospective observational study of calls to the Poison Center regarding exposure to Hagigat during the course of 10 months. Demographic and clinical data were abstracted from patients' records and telephone follow up… 
Analysis of cathinone and cathine in urine sample of khat chewer presenting with hemorrhagic stroke
TLDR
This report represents a k hat chewer whose toxicity was only suspected to be from khatchewing, and the levels of of cathine and cathinone in urine sample of a khat chewer were determined.
Recreational Use of Mephedrone (4-Methylmethcathinone, 4-MMC) with Associated Sympathomimetic Toxicity
TLDR
This is the first case of isolated 4-MMC toxicity, with confirmatory analytical findings, and it is important that clinical toxicologists and emergency physicians work together to ensure a better understanding of the toxicity of novel/emerging drugs such as 4-methcathinone.
A review of the neuropharmacological properties of khat
  • A. Feyissa, J. Kelly
  • Medicine
    Progress in Neuro-Psychopharmacology and Biological Psychiatry
  • 2008
Acute Coronary Syndrome and Khat Herbal Amphetamine Use: An Observational Report
TLDR
Overall, khat chewer had higher risk of death, recurrent myocardial ischemia, cardiogenic shock, ventricular arrhythmia, and stroke compared with non–khat chewers and this worse outcome persists up to 1 year from the index event.
An updated review on synthetic cathinones.
TLDR
The present work provides a comprehensive review on history and legal status, chemistry, pharmacokinetics, pharmacodynamics, adverse effects and lethality in humans, as well as on the current knowledge of the neurotoxic mechanisms of synthetic cathinones.
Development of ARDS after Excessive Kath Consumption: A Case Report
TLDR
A 35-year-old man from Somalia who became unconscious and developed aspiration pneumonia and subsequent ARDS after excessive consumption of khat leaves is reported.
Mephedrone (4-methylmethcathinone; ‘meow meow’): chemical, pharmacological and clinical issues
TLDR
A state-of-the-art review on mephedrone history and prevalence of misuse, chemistry, pharmacology, legal status, product market appearance, clinical/management and related fatalities is provided.
The clinical effects of the venomous Lessepsian migrant fish Plotosus lineatus (Thunberg, 1787) in the Southeastern Mediterranean Sea
TLDR
The series illustrates the consequences of manmade disruption of ecosystem resulting in invasion of toxic species to a new environment, affecting human health, as well as identifying a new fish in the Southeastern Mediterranean Sea.
Synthetic cathinones: an evolving class of new psychoactive substances
TLDR
A review on the development of SCat as substances of abuse, current patterns of abuse and their legal status, chemical classification, known mechanisms of action, and their toxicological effects is provided.
Khat and synthetic cathinones: a review
TLDR
The present work provides a review on khat and synthetic cathinones, concerning their historical background, prevalence, patterns of use, legal status, chemistry, pharmacokinetics, pharmacodynamics, and their physiological and toxicological effects on animals and humans.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 34 REFERENCES
Pharmacokinetics of cathinone, cathine and norephedrine after the chewing of khat leaves.
TLDR
The pharmacokinetics of khat alkaloids in humans explain why chewing is the preferred form of k Hat ingestion and why Psychophysical functions were essentially unaffected by the chewing of k hat.
Khat chewing and acute myocardial infarction
TLDR
This prospective study was undertaken to examine whether khat chewing has a role in precipitating acute myocardial infarction.
Toxicological features of deliberate self-poisonings
TLDR
Most DSP patients were females, aged 15-20 years, used pharmaceuticals and had neurological involvement, and Severity was greater among males, aged older than 45 years, with time from exposure to consultation 8 hours or longer and with exposure to chemicals, psychiatric drugs or combinations.
Use and abuse of khat (Catha edulis): a review of the distribution, pharmacology, side effects and a description of psychosis attributed to khat chewing.
TLDR
There are three further cases of psychotic reactions to this substance in Somalian males, and the need to be aware of khat as a potential substance of abuse, with both medical and psychiatric complications is emphasized.
Khat and mushrooms associated with psychosis
TLDR
Adequate psychiatric diagnosis and treatment of the psychoses and the negative social consequences of the use of these drugs are stressed as well as the delineation from functional psychoses in cases of chronic use.
Cathinone, a natural amphetamine.
  • P. Kalix
  • Biology
    Pharmacology & toxicology
  • 1992
TLDR
Much experimental evidence indicates that cathinone is the main psychoactive constituent of the khat leaf and that, in fact, this alkaloid is a natural amphetamine.
Khat chewing is a risk factor for acute myocardial infarction: a case-control study.
TLDR
It is indicated that khat chewing is associated with AMI and is an independent dose-related risk factor for the development of myocardial infarction.
Khat: pharmacological and medical aspects and its social use in Yemen
TLDR
The history, cultivation and constituents of k hat, and the social aspects of khat chewing in Yemen, are described and the pharmacology of (−)‐S‐cathinone in the central nervous system and the peripheral effects are described.
Medical aspects of the chewing of khat leaves.
  • H. Halbach
  • Medicine
    Bulletin of the World Health Organization
  • 1972
TLDR
Intoxication with khat is self-limiting but chronic consumption can cause certain disturbances to the health of the user and may also lead to social and economic damage to the individual and the community.
...
1
2
3
4
...